Asian Journal of Transfusion Science
Home About Journal Editorial Board Search Current Issue Ahead of print Back Issues Instructions Subscribe Login  Users: 101 Print this page  Email this page Small font sizeDefault font sizeIncrease font size 
CASE REPORT
Year : 2020  |  Volume : 14  |  Issue : 2  |  Page : 187-191

Severe drug-induced immune hemolysis due to ceftriaxone


Department of Transfusion Medicine, Manipal Hospitals, Jaipur, Rajasthan, India

Correspondence Address:
Dr. Ravi C Dara
Department of Transfusion Medicine, Manipal Hospitals, Sikar Road, Jaipur - 302 013, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ajts.AJTS_67_17

Rights and Permissions

Drug-induced immune hemolytic anemia (DIIHA) is a rare condition that results primarily due to drug-induced antibodies, either drug dependent or drug independent. For its diagnosis, specialized immunohematology laboratory is often required for performing complex serological tests. The exact incidence of DIIHA is not known, but as per data published by Garratty, the incidence of DIIHA is estimated to be one in million population.[1] There are many drugs which are implicated in causing DIIHA ranging from antimicrobials, antineoplastics to anti-inflammatory drugs. Among antimicrobials, cephalosporins are commonly reported to cause hemolytic anemia.[2] In this report, we present a life-threatening hemolytic reaction to cephalosporin (ceftriaxone) in a 15-year-old child, which was diagnosed and managed in a timely manner. Our patient was suddenly deteriorated after two doses of intravenous ceftriaxone, with increase in pallor, fatigue, and frank hematuria. Repeat laboratory investigations showed signs of hemolysis, presence of schistocytes, raised lactic dehydrogenase, and indirect bilirubin. Reticulocyte count was 3.4%. Direct antiglobulin test was strong positive (4+) with IgG and C3d positive. Testing for drug-dependent antibody confirmed the presence of ceftriaxone-dependent antibody. Drug was stopped immediately. There was a rapid improvement in patient's general condition after discontinuation of drug. Laboratory parameters were improved after 48 h, and the patient was stable with no further drop in hemoglobin and hemolytic episodes. We suggest the need for proper immunohematological services to diagnose and solve such complex cases promptly.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed232    
    Printed6    
    Emailed0    
    PDF Downloaded5    
    Comments [Add]    

Recommend this journal

 

Association Contact us | Sitemap | Advertise | What's New | Feedback | Copyright and Disclaimer

2006 - Asian Journal of Transfusion Science | Published by Wolters Kluwer - Medknow
Online since 10th November, 2006